Hail, Marion
- When
- May 30, 2:32 PM CST
- Where
- Marion County, 0.54 mi E of Ramona
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.600, -97.060
Strong to severe thunderstorms erupted along the Kansas Turnpike corridor of east-central, south-central and southeast Kansas during the afternoon and evening hours of May 30th, as a cold front and upper level disturbance approached from the west/northwest. Large hail and damaging winds accompanied the strongest storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Strong to severe thunderstorms erupted along the Kansas Turnpike corridor of east-central, south-central and southeast Kansas during the afternoon and evening hours of May 30th, as a cold front and upper level disturbance approached from the west/northwest. Large hail and damaging winds accompanied the strongest storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 30, 1:58 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED WORDNING NATIONAL WEATHER SERVICE WICHITA KS 258 PM CDT SUN MAY 30 2010 .DISCUSSION... FORECAST CONCERNS...CONVECTIVE CHANCES/TRENDS THROUGH MID-WEEK. CONVECTION SO FAR HAS BEEN ISOLATED/WIDELY SCATTERED AND MAINLY POST-FRONTAL THROUGH EARLY AFTERNOON. HOWEVER AN INCREASE IN LOW LEVEL MOISTURE CONVERGENCE ALONG FRONTAL BOUNDARY SHOULD BE ABLE TO OVERCOME THE WEAK CAP BY LATE AFTERNOON...WHERE ML CAPES WERE APPROACHING 3000 J/KG ACROSS PORTIONS OF SOUTH CENTRAL KANSAS. THE BETTER DEEP LAYER SHEAR WILL REMAIN JUST NORTH OF THE AREA OF CONVECTIVE DEVELOPMENT INTO THE EARLY EVENING...SO EXPECT A MARGINAL SEVERE RISK...WITH SLOW MOVEMENT AND SOME TRAINING LENDING TO LOCALLY HEAVY RAINFALL. THE MOVEMENT OF THIS FRONTAL BOUNDARY AND THE ASSOCIATED RESERVOIR OF MOISTURE/INSTABILITY WILL BE KEY TO THE FORECAST WITH REGARD TO PRECIP/CONVECTIVE CHANCES INTO TUESDAY. WHILE THE NAM AND GFS PUSH THIS FRONT INTO CENTRAL/NORTHEAST OKLAHOMA INTO MONDAY MORNING...ITS NORTHWARD RETURN INTO MONDAY NIGHT WILL BE KEY TO POTENTIAL DEVELOPMENT/TRACK OF MCS ACROSS THE CENTRAL PLAINS. SOME ELEVATED CONVECTION IS EXPECTED TO FESTER INTO MONDAY MORNING ACROSS SOUTH CENTRAL/SOUTHEAST KANSAS...WITH DRIER/MORE STABLE AIR ADVECTING INTO CENTRAL KANSAS. A RATHER SUBTLE SHORTWAVE ALOFT IS FORECAST TO RIPPLE EAST ACROSS THE HIGH PLAINS BY THE LATE AFTERNOON/EVENING...WHERE THE SURFACE AND ELEVATED FRONT WILL BEGIN TO LIFT NORTH ACROSS PORTIONS OF WESTERN AND SOUTH CENTRAL KANSAS. WHILE SOME CAPPING MAY EXIST ACROSS THIS AREA TOWARD PEAK HEATING...THE AIRMASS WILL ALSO BECOME MODERATELY TO PERHAPS VERY UNSTABLE IN VICINITY THE FRONT. SO WILL KEEP MODEST CHANCE POPS ACROSS SOUTHERN SECTIONS OF THE AREA. DURING MONDAY NIGHT...A MODEST LOW LEVEL JET WILL DEVELOP WITHIN THE ELEVATED FRONTAL ZONE WHERE GOOD MOISTURE FLUX WILL RESULT IN A NW-SE ORIENTED INSTABILITY AXIS WITH CAPES AT OR ABOVE 2000 J/KG. THIS SHOULD BE ABLE TO MAINTAIN THE LATE DAY HIGH PLAINS CONVECTION EAST-SOUTHEAST ACROSS PORTIONS OF THE FORECAST AREA MONDAY NIGHT INTO EARLY TUESDAY MORNING. WHILE BOTH THE GFS AND NAM CONTINUE TO SHOW SIGNALS OF A POTENTIAL MCS...THEY DIFFER ON THE AREA OF INITIATION AND TRACK. FOR NOW A COMPROMISE OF THE TWO CONTINUE TO SUPPORT THE PREVIOUS FORECAST AND CONCEPTUAL EXPECTATIONS...SO WILL UP-TWEAK POPS TO CHC50 AGAIN ACROSS MUCH OF THE FORECAST AREA MONDAY NIGHT. AFTER SOME LINGERING MORNING CONVECTION ON TUESDAY...STRONG WARMING ALOFT WILL OCCUR WITHIN THE WARM SECTOR WHICH SHOULD CAP CONVECTIVE CHANCES FOR MOST AREAS. THE EXCEPTION WILL BE MAINLY CLOSE TO I-70 WHERE THERE IS SOME CONCERN THAT THE EFFECTIVE SURFACE WARM FRONT MAY STILL RESIDE...WHICH COULD FOCUS CONVECTION IN THE AFTERNOON/EVENING. OTHERWISE IT LOOKS TO BE A HOT DAY ACROSS THE AREA ON TUESDAY WITH THE WARMEST MAXS OF THE SPRING EXPECTED. A MORE SIGNIFICANT SHORTWAVE UPPER TROF IS STILL EXPECTED TO MOVE ACROSS THE AREA ON WEDNESDAY INTO WEDNESDAY NIGHT...PUSHING A COLD FRONT ACROSS KANSAS. MAX TEMPS WILL BE TRICKY DUE TO TIMING OF THIS BOUNDARY...AND FOR NOW HAVE A SLIGHTLY SLOWER/WARMER SOLUTION WITH HIGHS IN THE LOW-MID 90S ACROSS MUCH OF THE AREA. AFTER A BRIEF COOLDOWN ON THURSDAY...WILL CONTINUE TO THE VERY WARM AND BASICALLY DRY FORECAST INTO NEXT WEEKEND. ANOTHER POTENTIAL FRONT COULD VENTURE INTO THE AREA...THOUGH RATHER LOW CONFIDENCE EXISTS AND RELATIVELY WARM TEMPS ALOFT SHOULD PRECLUDE MEANINGFUL PRECIP CHANCES. DARMOFAL && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A COLD FRONT WILL SLOWLY MOVE SOUTHWARD THROUGH THE AFTERNOON...AND IS EXPECTED TO STALL SOMEWHERE ACROSS SOUTHEAST KANSAS. THE FRONT STRETCHES FROM KSLN TO KHUT AT TAF ISSUANCE TIME. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE ALONG AND AHEAD OF THE FRONT DURING THE AFTERNOON...WANING AFTER SUNSET. OTHER THAN A SHORT PERIOD OF IFR CEILINGS JUST BEHIND THE FRONT AND LOWER CEILINGS AND VISIBILITIES IN THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 86 67 92 / 50 30 50 30 HUTCHINSON 61 85 66 92 / 40 30 50 20 NEWTON 62 85 66 91 / 50 30 50 30 ELDORADO 63 86 66 90 / 50 30 50 30 WINFIELD-KWLD 65 86 67 92 / 50 30 50 30 RUSSELL 55 84 65 92 / 20 20 40 30 GREAT BEND 57 84 65 92 / 20 20 50 20 SALINA 59 85 66 92 / 30 20 40 30 MCPHERSON 61 85 66 92 / 40 20 50 20 COFFEYVILLE 66 88 68 90 / 50 30 40 40 CHANUTE 65 86 67 88 / 50 30 40 40 IOLA 64 87 67 88 / 50 30 30 40 PARSONS-KPPF 66 87 68 90 / 50 30 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 531 AM CDT SUN MAY 30 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-311045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 531 AM CDT SUN MAY 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO INCREASE THIS AFTERNOON AND CONTINUE TONIGHT. SOME SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY EVENING. THE MOST LIKELY AREA FOR SEVERE WEATHER IS IN AN 80 MILE WIDE AREA...FROM COTTONWOOD FALLS TO HARPER. QUARTER TO GOLF BALL SIZED HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL BE THE PRIMARY THREATS. A VERY BRIEF AND ISOLATED TORNADO IS ALSO POSSIBLE NEAR THE COLD FRONT THIS AFTERNOON. THE THREAT OF LOCALLY HEAVY RAIN WILL PERSIST OVERNIGHT. ANYONE AT AREA LAKES OR CAMPING AREAS IS URGED TO MONITOR THE WEATHER TODAY AND TONIGHT...AND BE READY TO SEEK STURDY SHELTER IF SEVERE WEATHER APPROACHES OR A WARNING IS ISSUED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE AREA FROM MONDAY THROUGH THURSDAY. SOME STRONG STORMS CAN BE EXPECTED ALONG WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. PLEASE CHECK LATER FORECASTS AND OUTLOOKS REGARDING THE UNSETTLED WEATHER PATTERN DURING THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BETWEEN NOON AND 11 PM... ROUGHLY IN AN 80 MILE WIDE AREA FROM COTTONWOOD FALLS TO HARPER. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 248 PM CDT SUN MAY 30 2010 KSZ067-082-302030- KINGMAN-RENO- 248 PM CDT SUN MAY 30 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES... AT 243 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF KINGMAN...AND MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 310 PM CDT SUN MAY 30 2010 KSZ052-302100- MARION- 310 PM CDT SUN MAY 30 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY... AT 307 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LINCOLNVILLE...OR 14 MILES NORTH OF MARION...AND MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
The Topeka radar (KTWX), 84 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
6 hail, 3 thunderstorm wind. Local standard time, as filed.
The hail size ranged from pennies to quarters.
Estimated winds of 50 mph accompanied the hail.
Two 40-foot galvanized aluminum grain bins were blown over.
Winds estimated at 70 mph downed tree limbs as large as one-foot in diameter, and also downed some minor road signs.
Wind gusts were estimated at around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236107, 236108, 236109, 236110, 236111, 236113, 236117, 236119, 236120.